Iowa, 2019Tornado in Iowa, June 17, 2019
June 17, 2019 · NWS FSD · 2 events in 2 counties and zones
An isolated thunderstorm developed late morning in a zone of enhanced near-surface vorticity, where the 0-3km CAPE allowed for rapid acceleration to the updraft. During the initial development phase, a brief landspout and funnel cloud quickly formed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed late morning in a zone of enhanced near-surface vorticity, where the 0-3km CAPE allowed for rapid acceleration to the updraft. During the initial development phase, a brief landspout and funnel cloud quickly formed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 17, 5:20 AM CST, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 17, 5:20 AM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
620 AM CDT Mon Jun 17 2019
.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 347 AM CDT Mon Jun 17 2019
Morning hours today should be rather benign, with a potential for
spotty showers or an isolated storm as ill-defined mid-level wave
slides along the SD/NE border. By midday, expect coverage of showers
and storms to increase, focused near weak low level convergence zone
which is expected to be located near/just south of I-90. Could also
be scattered elevated showers closer to the 850mb boundary which
sags toward the Hwy 14 corridor through the afternoon, but expect
coverage/intensity to be lower here than farther south, so will keep
pops in the lower end of chance range across our north. As far as
severe risk, thermal profiles could support small hail with initial
storm development early-mid afternoon, but profiles trend toward
moist adiabatic rather quickly, so anticipate brief heavy rain to be
more dominant than hail threat. That said, storms expected to be
progressive, so concern for flash flooding is low.
Afternoon activity should wane during the evening as we lose daytime
heating, and the low level boundary drifts further south. However,
deeper mid level wave develops over the central High Plains through
the overnight, and this could reinvigorate the low level boundary
during the latter half of tonight into Tuesday morning as the wave
moves east across Nebraska. Although not seeing total agreement on
where this boundary will be positioned, greater consensus does place
the 925-850mb boundary, and associated axis of precipitation in our
far southern CWA, south of Hwy 18, from late tonight through midday
Tuesday. Precipitable water averages around 1.5 inches, so rainfall
amounts nearing an inch or higher are certainly possible near/south
of Highway 18 late tonight through Tuesday. NAM more aggressive with
rainfall potential, indicating pockets of 2+ inches, but given the
limited instability during this period, as well as uncertainty in
location of heavier rain axis, will hold QPF closer to 1 inch for
now. Wave/boundary dig a little farther south through the afternoon,
so should see precipitation diminish from north to south as focus
shifts toward the surface front near/south of I-80.
As for short-term temperatures, with weak low-mid level flow, and
increasing clouds/rain chances through today, will favor highs
closer to the mid-range of guidance rather than the extreme high-end
that we have been seeing lately on our drier days. Readings trend
downward Tuesday, especially in our southern areas where rain is
expected to prevail at least into the early afternoon.
.LONG TERM...(Tuesday Evening through Sunday)
Issued at 347 AM CDT Mon Jun 17 2019
Split flow could bring a relative dry period for eastern parts of
the area later Tuesday night through much of Wednesday. Farther
west, warm front lifting back into south central SD by Wednesday
afternoon will bring a chance of storms to areas mainly west of the
James River late in the day. CAPE profiles are on the skinny side,
but with increasing deep layer shear in the late afternoon/evening
as mid-upper level winds increase, and warm front in the vicinity,
cannot argue with the SPC marginal risk in our western counties.
Beyond Wednesday night, pattern transitions to southwesterly as
upper trough digs into the northern Rockies. Little agreement in
timing/strength of waves rotating around the trough and swinging
northeast into the northern Plains. Thus difficult to make
meaningful changes to the broad chance range pops Thursday into
Friday. Latest models trending drier for our area for the upcoming
weekend, but with the upper trough rotating through the northern
Plains, seems reasonable to hang onto at least a slight chance of
showers/storms late in this forecast period.
850mb temperatures indicate we could see warmer periods between
waves from Thursday into the weekend. However, given aforementioned
uncertainty in timing, difficult to make significant adjustments to
temperatures at this range.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 610 AM CDT Mon Jun 17 2019
Isolated showers will possible at all terminals this morning,
then scattered thunderstorms this afternoon and evening. The most
likely area for thunderstorms is along and south of I-90. Did not
mention SHRA or TSRA in TAFs for this evening and overnight due
to low confidence in timing and coverage. VFR conditions are
expected today; however occasional MVFR/IFR conditions are
expected with storms.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...05
Hazardous weather outlook, Jun 17, 3:38 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
438 AM CDT Mon Jun 17 2019
IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-180945-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Union-
438 AM CDT Mon Jun 17 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms will be possible through this
evening, becoming more likely after midnight tonight. The risk of
severe weather is low, however, showers and storms later tonight may
produce locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The risk of locally heavy rainfall will continue into Tuesday, with
showers and scattered storms diminishing through the afternoon.
Additional chances for thunderstorms are expected late this week,
and although timing is somewhat uncertain, conditions may become
favorable for isolated strong to severe storms late Friday into
Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-052-057-058-063-064-180945-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
438 AM CDT Mon Jun 17 2019
This Hazardous Weather Outlook is for central South Dakota and
south central South Dakota.
.DAY ONE...Today and tonight.
Scattered showers and storms will be possible today, becoming more
likely near and south of Interstate 90 this afternoon. Stronger
storms may produce small hail, but the overall risk of severe
weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A chance of storms returns late Wednesday and continues through the
end of the week. Although timing is somewhat uncertain, conditions
may become favorable for isolated strong to severe storms late
Wednesday into Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-053>056-
059>062-065>069-180945-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-
Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
438 AM CDT Mon Jun 17 2019
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Scattered showers and storms will be possible today, becoming more
likely near and south of Interstate 90 this afternoon. Stronger
storms may produce small hail, but the overall risk of severe
weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional chances for thunderstorms are expected Wednesday night
through late this week. Although exact details are still uncertain,
at this time it appears the risk of severe weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 17, 7:46 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 AM CDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 2 SSW LYND 44.36N 95.92W
06/11/2019 E1.00 INCH LYON MN PARK/FOREST SRVC
RECEIVED CALL ABOUT DRIFTS OF PEA SIZED HAIL
IN CAMDEN STATE PARK. THERE WERE SOME
NICKELS, AND A FEW QUARTERS AS WELL ALONG
WITH 2.5 INCHES OF RAIN.
&&
ATTornado, Dickinson
- When
- June 17, 9:59 AM CST to 10:03 AM CST
- Where
- Dickinson County, 3.02 mi NW of Terril to 2.44 mi NW of Terril
- Rating
- EFU
- Path length
- 0.75 mi
- Path width
- 10 yd
- Reported by
- Emergency Manager
- Coordinates
- 43.325, -95.029
A brief landspout spun up near the intersection of 220th Street and 280th Avenue. The tornado traveled slowly eastward over barren cropland, dissipating before reaching 290th Avenue. The average path width was 10 yards.
Funnel Cloud, Clay
- When
- June 17, 10:55 AM CST
- Where
- Clay County, 1.47 mi NNW of (3se)spencer Muni Ar
- Reported by
- Broadcast Media
- Coordinates
- 43.190, -95.210
Photo provided of a funnel cloud between Fostoria and Everly. Photo relayed via broadcast media. Time was estimated from radar.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, June 17 to 19, 20191 death · $175,000 · 55 kt wind · 9 events
- Flash Flooding and Flooding in Ohio, June 17 to 22, 2019$26 million · 12 events
- Flash Flooding and Flooding in Ohio, June 17 to 21, 2019$107,000 · 50 kt wind · 51 events
- Tornado and Damaging Winds in Mississippi, June 17, 2019$129,000 · EF1 · 9 events
- Flooding in Indiana, June 17 to 30, 2019$270,000 · 7 events
- Flash Flooding and Damaging Winds in Kentucky, June 17 to 18, 2019$62,000 · 50 kt wind · 7 events
- Flash Flooding and Heavy Rain in North Carolina, June 17 to 18, 2019$50,000 · 6 events
- Hail in Texas, June 17, 2019$44,000 · 2.5 in hail · 6 events
- Damaging Winds in Virginia, June 17, 2019$28,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Virginia, June 17, 2019$16,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Maryland, June 17, 20191.75 in hail · 17 events
- Tornado and Flash Flood in New Mexico, June 17, 2019EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837453, 837446.